Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Cheyenne, WY

July 6, 2008Kimball County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 6, 2008, 2:48 PM MDT for Kimball County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 2:48 PM MDT (20:48 UTC)
Expired
Jul 6, 2008, 5:45 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:05 PM MDTHEAVY RAIN 0.4111 Sw Kimball, NERAIN FELL IN 15 MINUTES. RAIN LET UP JUST A LITTLE.
Jul 6, 3:41 PM MDTHEAVY RAIN 0.611 Sw Kimball, NETHIS RAIN FELL IN ONE HOUR. THE RAIN IS NOW JUST SPRINKLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2778 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 062050
FFWCYS
NEC105-062345-
/O.NEW.KCYS.FF.W.0011.080706T2048Z-080706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIMBALL
  AIRPORT

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA. THIS IS IN ADDITION TO THE TWO TO THREE INCHES OF RAIN THAT 
HAS ALREADY FALLEN

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT
1-800-269-6220.

LAT...LON 4098 10394 4121 10392 4121 10363 4099 10359
TIME...MOT...LOC 2048Z 180DEG 0KT 4112 10380

$$

GRIFFITH
1 follow-up statement
000
WGUS75 KCYS 062332
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT SUN JUL 6 2008

NEC105-062331-
/O.CAN.KCYS.FF.W.0011.000000T0000Z-080706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIMBALL NE-
521 PM MDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN KIMBALL
COUNTY...

THE HEAVY RAINFALL THAT OCCURRED OVER SOUTHERN KIMBALL COUNTY EARLIER
THIS AFTERNOON ENDED.  EVEN THOUGH PERIODS OF MODERATE RAINFALL ARE 
EXPECTED OVER THAT AREA THROUGH THE EVENING...SIGNIFICANT ADDITIONAL
FLOODING IS NOT ANTICIPATED OVER SOUTHERN KIMBALL COUNTY.  UP TO A
QUARTER OF AN INCH OF ADDITIONAL RAIN WILL FALL OVER SOUTHERN KIMBALL
COUNTY THROUGH THE EVENING.   

AT 5 PM...REPORTS FROM THAT AREA INDICATED THAT WATER WAS STILL  
RUNNING IN SMALL STREAMS AND CREEKS.  NO FLOODING HAS BEEN REPORTED 
AND MOST OF THE WATER WAS FLOWING SOUTH INTO COLORADO.  THE ADDITIONAL
RAINFALL THROUGH THIS EVENING MAY PRODUCE AREAS OF STANDING WATER IN 
LOW LYING AREAS OF SOUTHERN KIMBALL COUNTY.

LAT...LON 4098 10394 4121 10392 4121 10363 4099 10359
TIME...MOT...LOC 2321Z 180DEG 0KT 4112 10380

$$

WEILAND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:26 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 6, 1:26 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT SUN JUL 6 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
SEVERAL CONCERNS TODAY...FIRST IS THE CLOUD COVERING SLOWING
THE WARMING TODAY WHERE SOME LOCATIONS WILL BE LUCKY TO HIT THE
FORECAST HIGHS. SECONDLY IS THE THREAT OF SEVERE WEATHER THIS
AFTERNOON AND EVENING. LATEST OUTLOOK HAS SLIGHT RISK IN THE
NORTHERN CWA AND JUST TO THE EAST/SOUTHEAST OF THE CWA. 18Z
SURFACE ANALYSIS HAS 55 DEW POINTS ACROSS THE PANHANDLE. RADAR HAS
HAD WEAK RETURNS ALL DAY BUT NOW STARTING TO SHOW SOME CONVECTION
WITH A FEW LIGHTNING STRIKES IN CARBON COUNTY. FINAL CONCERN IS
THE STRONG UPSLOPE FLOW THAT DEVELOPS OVERNIGHT AND MODELS
INDICATE LOTS OF LOW CLOUD CEILINGS AFTER 09Z TONIGHT THROUGH MID
MORNING MONDAY WHICH SHOULD SLOW DOWN EARLY HEATING AGAIN
TOMORROW. SO WITH THAT SAID LOOKS LIKE THERE SHOULD BE GOOD CHANCE
OF PRECIPITATION THIS EVENING ESPECIALLY IN THE NORTH SO HAVE
INCREASED POPS TO THE LIKELY CATEGORY IN THOSE AREAS. BEGINNING OF
THE WEEK SHOULD HAVE MORE SEASONABLE TEMPERATURES WITH ONLY THE
SLIGHTEST CHANCES OF RAIN.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
NORTHWEST FLOW WILL BE ALOFT ON TUESDAY NIGHT...WITH LOW LEVEL
SOUTHEASTERLY UPSLOPE FLOW AT THE SURFACE. A WEAK SHORTWAVE WILL BE
PRESENT ABOVE 500MB AND IN COMBINATION WITH LOW LEVEL OROGRAPHIC
LIFT...ISOLATED CONVECTION TO LINGER INTO TUESDAY EVENING ACROSS THE
AREA...WITH THE BEST CHANCES IN THE SOUTHERN LARAMIE RANGE. MID AND
UPPER FLOW WILL BACK ON WEDNESDAY AND THURSDAY AS WEAK ANTICYCLONIC
FLOW REMAINS OVERHEAD. THIS WILL BE A MOSTLY DRY PERIOD...WITH THE
EXCEPTION OF MAYBE SOME WEAK CONVECTION ACROSS EXTREME SOUTHEAST
WYOMING LATE WEDNESDAY.  MEDIUM RANGE MODELS BEGIN TO DIVERGE PRETTY
SIGNIFICANTLY ON FRIDAY...WHICH WOULD HAVE SUBSTANTIAL IMPACTS ON
SENSIBLE WEATHER DURING THE FRIDAY THROUGH SUNDAY PERIOD. BOTH THE
12Z GFS AND 00Z ECMWF HAVE AN UPPER LOW MOVING ACROSS SOUTHERN
CANADA THURSDAY NIGHT AND FRIDAY...WITH THE 12Z GFS THE STRONGER AND
QUICKER SOLUTION. THE 12Z GFS BRINGS THE FROPA THROUGH LATE FRIDAY.
THE LARGEST DIFFERENCE REALLY BEGINS ON FRIDAY AS THE GFS
ACCELERATES THE UPPER LOW EASTWARD...BRINGING IN PRIMARILY DRIER AIR
INTO THE WEEKEND. THE 00Z ECMWF...ON THE OTHER HAND...DROPS A
SECONDARY LOW INTO THE PACIFIC NORTHWEST ALLOWING AMPLE TIME FOR
SUBTROPICAL MOISTURE TO ENTRAIN THE FLOW...WHICH WOULD LEAD TO A
LARGELY UNSETTLED UPCOMING WEEKEND. GIVEN THE UNCERTAINTY THAT
EXISTS...WILL MAINTAIN PRECIPITATION CHANCES ON BOTH SATURDAY AND
SUNDAY AND AWAIT SUBSEQUENT MODEL OUTPUT FOR CLARIFICATION.
TEMPERATURES WILL WARM THROUGH THURSDAY...WITH A COOL DOWN BACK TO
CLIMATOLOGICAL AVERAGES FOR THE WEEKEND.

&&

.AVIATION...SCATTERED THUNDERSTORMS AND SHOWERS THROUGH 7/06Z WITH
MVFR/IFR DEVELOPING AFTER 7/06Z IN UPSLOPE FLOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM....HAHN
Hazardous weather outlook, Jul 6, 10:33 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT SUN JUL 6 2008

WYZ061>066-069-071645-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-
1033 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
BUT AT THIS TIME ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME STORMS WILL OCCUR MONDAY THROUGH WEDNESDAY AND AGAIN ON
SATURDAY...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-071645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS-
1033 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME OF THE STORMS COULD PRODUCE PENNY SIZE HAIL OR LARGER. IN
ADDITION SOME STORMS MAY GENERATE WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME STORMS WILL OCCUR MONDAY THROUGH WEDNESDAY AND AGAIN ON
SATURDAY...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...ESPECIALLY
EAST OF INTERSTATE 25.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

GRIFFITH

In the hours before

Special weather statement, Jul 6, 2:41 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT SUN JUL 6 2008

WYZ059-061>064-062245-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...RAWLINS...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT
241 PM MDT SUN JUL 6 2008

...THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHEAST WYOMING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE VERY
SLOWLY TO THE NORTHEAST AT AROUND 10 MPH. VERY HEAVY RAIN AND PEA
SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:38 PM MDTSevere Thunderstorm WarningCYSSioux52 min
Jul 6, 1:59 PM MDTSevere Thunderstorm WarningCYSKimball31 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.